Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 229, NWS Indianapolis, IN

September 20, 2008Johnson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2008, 5:32 PM EDT for Johnson County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2008, 5:32 PM EDT (21:32 UTC)
Expired
Sep 20, 2008, 6:00 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Johnson County, IN

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:35 PM EDTHAIL 0.88Trafalgar, INHAIL DURATION 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202132
SVRIND
INC081-202200-
/O.NEW.KIND.SV.W.0229.080920T2132Z-080920T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN CENTRAL INDIANA...

* UNTIL 600 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TRAFALGAR...OR 19 MILES NORTHWEST OF COLUMBUS...AND MOVING EAST AT
  7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN BY 600 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 87 AND 99.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3934 8598 3935 8625 3958 8626 3961 8626
      3962 8626 3962 8599
TIME...MOT...LOC 2132Z 248DEG 6KT 3944 8611

$$

HAINES
2 follow-up statements
000 
WWUS53 KIND 202144
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT SAT SEP 20 2008

INC081-202200-
/O.CON.KIND.SV.W.0229.000000T0000Z-080920T2200Z/
JOHNSON-
544 PM EDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR JOHNSON COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FRANKLIN...OR 18 MILES WEST OF SHELBYVILLE...MOVING EAST
AT 7 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN BY 600 PM EDT...

LAT...LON 3934 8598 3935 8625 3958 8626 3961 8626
      3962 8626 3962 8599
TIME...MOT...LOC 2144Z 248DEG 6KT 3945 8609

$$
HAINES
000 
WWUS53 KIND 202156
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
556 PM EDT SAT SEP 20 2008

INC081-202205-
/O.EXP.KIND.SV.W.0229.000000T0000Z-080920T2200Z/
JOHNSON-
555 PM EDT SAT SEP 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY WILL EXPIRE AT
600 PM EDT/500 PM CDT/...

THE STORM HAS DECREASED IN STRENGTH.

LAT...LON 3934 8598 3935 8625 3958 8626 3961 8626
      3962 8626 3962 8599
TIME...MOT...LOC 2155Z 248DEG 6KT 3946 8607

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 20, 3:20 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT SAT SEP 20 2008

.FCST DISCUSSION...

FCST FOCUS ON LOW POPS AND TEMPS IN THE SHORT TERM.

UPPER LOW NOW DRIFTING N ALONG THE MS RIVER WILL CONTINUE TO PROVIDE
WEAK LIFT ALOFT/SUPPORT FOR SCT -SHRA/TSRA THIS EVENING INTO SUN.

GUIDANCE IS AGAIN IN DECENT AGREEMENT WITH MOS TEMPS IN THE SHORT
TERM. WILL LEAN TOWARD A BLEND FOR MAX TEMPS AND LEAN TOWARD THE
METMOS FOR LOWS.

TONIGHT...WEAK SFC LOW CENTERED NEAR IND WILL ACT TO PRODUCE WEAK
SFC CONVERGENCE.  DAYTIME HEATING AND CAPES IN THE 500-750J/KG RANGE
WILL PRODUCE SCT STORMS THIS EVENING. ISOLATED/SCT STORMS COULD
PERSIST INTO THE NIGHT CLOSER TO THE UPPER SYSTEM NEAR THE IL
BORDER SO WILL KEEP LOW CHCS THERE.

SUN...UPPER SYSTEM WILL DRIFT ACROSS THE AREA WITH ANOTHER ROUND OF
ISOLATED SHOWERS OR STORMS POSSIBLE. DAYTIME HIGHS AGAIN SHOULD
APPROACH OR JUST EXCEED THE 80 DEGREE MARK WITH SOME INCREASE IN
CLD COVERAGE POSSIBLE.

MON AND BEYOND...WE FAVOR A DRY FCST CLOSER TO THE ECMWF. GFS
ENSEMBLE IS TRENDING TOWARD THE ECMWF WHICH FCSTS HIGHER HTS/RIDGING
TO PERSIST FOR A LONGER PERIOD OF TIME AHEAD OF THE NEXT LONGWAVE
TROUGH WHICH WILL ALSO BE WEAKENING WITH TIME. LOOK FOR DRY AND
WARMER THAN AVG CONDS NEXT WEEK.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

UPPER LEVEL LOW OVER SOUTHEAST MISSOURI WILL CONTINUE TO MOVE ONLY
VERY SLOWLY THROUGH THE TAF PERIOD. CURRENT SATELLITE AND RADAR
TRENDS SHOW THAT CLOUDS ARE INCREASING BUT PRECIPITATION NOT
REALLY INCREASING OVER CENTRAL INDIANA. THIS IS LIKELY DUE TO
QUITE A BIT OF DRY AIR THAT IS PRESENT IN THE LOW LEVELS. WILL
MENTION FEW-SCT CU THIS AFTERNOON AT 4-7KFT BUT NOT INCLUDE CB
SINCE THIS IS NOT SUPPORTED SO FAR BY WHAT IS GOING ON. CLOUDS
WILL DISSIPATE AFTER 00Z WITH THE LOSS OF SUN. BUT THE MID LEVEL
DECK SHOULD REMAIN IN THE SCT-BKN STATUS WITH THE UPPER LOW STILL
NEARBY. THIS CLOUD DECK IS LIKELY TO INHIBIT FOG FORMATION DESPITE
THE LIGHT WINDS AND INCREASED LOW LEVEL MOISTURE TONIGHT. THE BEST
SHOT AT IFR WILL BE LAF WHERE IT IS MOST LIKELY THAT SKIES WILL
CLEAR. AT HUF AND BMG WILL GO WITH MVFR VSBY AFTER 06Z TIME
TONIGHT WITH DISSIPATION OF FOG AT ALL SITES BY 13Z. THEN JUST VFR
CONDITIONS FOR THE LAST SEVERAL HOURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
PUBLIC...CO
Hazardous weather outlook, Sep 20, 3:18 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 PM EDT SAT SEP 20 2008

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
318 PM EDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. NO
SEVERE WEATHER IS ANTICIPATED HOWEVER THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINS. ANY HAIL THREAT
WILL END WITH SUNSET THIS EVENING. BE AWARE FOR DANGEROUS CLOUD TO
GROUND LIGHTNING WITH ANY STORMS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY. NO SEVERE WEATHER IS
EXPECTED BUT ANY STORM WILL BE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Sep 20, 4:46 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             5 E INDIANAPOLIS        39.78N 86.05W
09/20/2008  U0.75 INCH       MARION             IN   TRAINED SPOTTER

            HAIL REPORTED AT 38TH STREET AND SHADELAND.

&&

JNIELD
Local storm report, Sep 20, 4:47 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             3 ESE BAINBRIDGE        39.74N 86.76W
09/20/2008  U0.25 INCH       PUTNAM             IN   LAW ENFORCEMENT

            HAIL REPORTED IN THE HERITAGE LAKE AREA.

&&

JNIELD
Local storm report, Sep 20, 5:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT SAT SEP 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     2 N CARPENTERSVILLE     39.83N 86.80W
09/20/2008  M67 MPH          PUTNAM             IN   PUBLIC

            A COUPLE OF TREES BLOWN OVER.

&&

JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:49 PM EDTSevere Thunderstorm WarningINDHancock, Marion26 min
Sep 20, 5:00 PM EDTSevere Thunderstorm WarningINDPutnam45 min
Sep 20, 5:20 PM EDTSevere Thunderstorm WarningINDHamilton, Madison25 min
Sep 20, 6:00 PM EDTSevere Thunderstorm WarningINDBrown30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.